Florida, 2008Rip Current in Florida, September 15, 2008
September 15, 2008 · NWS MLB · 1 event in 1 county or zone
Sunny warm weather brought a lot of people to the beach in Brevard County. A moderate swell produced numerous rip currents.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sunny warm weather brought a lot of people to the beach in Brevard County. A moderate swell produced numerous rip currents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 15, 8:35 AM EST, 4 hours 25 minutes earlier.
Area forecast discussion, Sep 15, 8:35 AM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
935 AM EDT MON SEP 15 2008
.DISCUSSION...
MORNING SOUNDINGS AND WATER VAPOR IMAGES/RUC ANALYSIS INDICATE MORE
MOISTENING HAS OCCURRED OVER WESTERN PENINSULA WHICH IS MORE
INFLUENCED BY EASTERN SIDE OF MID/UPPER TROF AXIS OVER GULF WHILE
EASTERN PENINSULA STILL INFLUENCED BY BACK SIDE OF RIDGE ALOFT.
MODEL FORECAST SOUNDINGS INDICATE A GRADUAL MOISTENING EAST SIDE OF
STATE THROUGH TONIGHT. SOUNDINGS AND SURFACE ANALYSIS ALSO INDICATE
THE EASTERLIES THAT PREVAILED OVER THE WEEKEND HAVE DIMINISHED WITH
WEAK HIGH PRESSURE OVER AREA AND RELATIVELY WEAK FLOW THROUGH LOWER
AND MID LEVELS. THIS WILL ALLOW SEA BREEZE BOUNDARIES TO DEVELOP AND
DRIFT INLAND FROM BOTH COASTS. BEST CHANCE FOR PRECIP TODAY WILL BE
LATE AFTERNOON INTO EARLY EVENING ACROSS THE INTERIOR SECTIONS AS
THESE BOUNDARIES COLLIDE. MORNING SUNSHINE WILL ALLOW TEMPS TO CLIMB
INTO LOWER 90S INTERIOR AND TOPPING OUT IN THE UPPER 80S NEAR THE
EAST COAST BEFORE THE SEA BREEZE SETS IN. CURRENT FORECAST HAS A
GOOD HANDLE ON THIS SCENARIO AND NO SIG CHANGES PLANNED.
&&
.AVIATION...CONTD VFR THROUGH 18Z ALL SITES. 18Z-20Z...EXPECT ISOLD
TEMPO REDUCTIONS IN TSRA NEAR THE EAST COAST...AFT 20Z EXPECT VFR
EAST COAST BUT TEMPO REDUCTIONS SHIFTING INLAND WITH SCT TSRA. MOST
ACTIVITY ENDING AND A RETURN TO PREVAILING VFR AFT 02Z.
&&
.MARINE...LIGHT WSW FLOW THIS MORNING WILL BECOME ONSHORE ARND 10KT
NEAR THE EAST COAST THIS AFTERNOON WITH SEA BREEZE CIRCULATION. SEAS
AOB 2 FT NEAR SHORE AND 2-3 FT OFFSHORE WATERS.
&&
.HYDROLOGY...A SLOW FALL IN RIVER LEVELS IS FORECAST TO CONTINUE
OVER THE MIDDLE ST JOHNS RIVER BASIN DURING THE UPCOMING WEEK...BUT
THE RIVER FORECAST POINTS WILL CONTINUE ABOVE FLOOD STAGE FOR THE
FORESEEABLE FUTURE. FOR THE LATEST INFO ON ST JOHNS RIVER SEE THE
RIVER FLOOD STATEMENT /MIAFLSMLB/.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
GLITTO/WIMMER
Hazardous weather outlook, Sep 15, 4:05 AM EST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
505 AM EDT MON SEP 15 2008
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-152115-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
505 AM EDT MON SEP 15 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...RIP CURRENT IMPACT...
A LINGERING EAST SWELL AND AN ASTRONOMICAL HIGH TIDE WILL ENHANCE
THE RIP CURRENT THREAT ALONG EAST CENTRAL FLORIDA BEACHES TODAY.
THE THREAT WILL BE HIGHEST BETWEEN 8:00 AM AND 2:30 PM DURING THE
OUTGOING TIDE. REMEMBER TO SWIM WITHIN SIGHT OF A LIFEGUARD AND DO
NOT SWIM ALONE.
...THUNDERSTORM IMPACT...
LIGHT WINDS WILL ALLOW BOTH THE EAST AND WEST COAST SEABREEZES TO
FORM AND PUSH WELL INLAND TODAY...WHILE INCREASING LOW LEVEL
MOISTURE WILL ALLOW THE NUMBER OF STORMS TO INCREASE OVER RECENT
DAYS. ISOLATED STORMS ARE EXPECTED TO FORM ALONG THE EAST COAST
BOUNDARY AS IT PUSHES INLAND. STORMS WILL INCREASE IN NUMBER OVER
THE INTERIOR COUNTIES DURING THE MID TO LATE AFTERNOON HOURS AS
THE EAST COAST BREEZE BEGINS TO INTERACT WITH THE WEST COAST
BREEZE. REMEMBER THAT LIGHTNING MAKES EVERY THUNDERSTORM A
POTENTIAL KILLER. MOVE INDOORS IF LIGHTNING IS SEEN OR IF THUNDER
IS HEARD.
...RIVER FLOOD IMPACT...
RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE MIDDLE ST JOHNS RIVER.
RIVER FLOODING ALONG THE ST JOHNS AT GENEVA...SANFORD...DELAND
AND ASTOR WILL CONTINUE FOR THE FORESEEABLE FUTURE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SCATTERED LIGHTNING STORMS ARE EXPECTED BY MID WEEK AS MOISTURE
LEVELS CONTINUE TO INCREASE ACROSS THE FLORIDA PENINSULA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
BRAGAW
Rip Current, Brevard
- When
- September 15, 1:00 PM EST to 3:00 PM EST
- Where
- Brevard forecast zone
- Reported by
- Newspaper
A moderate swell produced a high number of rip currents in Brevard County. Local life guards reported dozens of rescues in the afternoon.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Illinois, September 15 to 19, 2008$8.0 million · 2 events
- Flooding in Indiana, September 15 to 22, 2008$2.0 million · 2 events
- Flood in Texas, September 15 to 30, 2008$1.0 million · 1 event
- Flood in Michigan, September 15 to 24, 2008$150,000 · 1 event
- Flash Flood in South Carolina, September 15, 2008$30,000 · 1 event
- High Wind in New York, September 15, 2008$22,000 · 50 kt wind · 5 events
- Lightning Strike in Florida, September 15, 20082 injured · 1 event
- Damaging Wind in Alabama, September 15, 200850 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135355.